Louisiana, 2011

Hail and Damaging Wind in Louisiana, September 28, 2011

September 28, 2011 · NWS LIX · 5 events in 3 counties and zones

A weak frontal boundary focused the development of severe thunderstorms across southeast Louisiana during the afternoon hours. Several reports of hail and wind damage were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A weak frontal boundary focused the development of severe thunderstorms across southeast Louisiana during the afternoon hours. Several reports of hail and wind damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Sep 28, 6:35 AM CST, 6 hours 31 minutes earlier.

Area forecast discussion, Sep 28, 6:35 AM CST, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
735 AM CDT WED SEP 28 2011

.UPDATE...

.SOUNDING DISCUSSION...

NO PROBLEMS WITH THE FLIGHT THIS MORNING. AN INCREASINGLY MOIST
AND VERY UNSTABLE SOUNDING THIS MORNING WITH A PW OF 1.88 INCHES
AND AN LI OF -11.3. A SLIGHT RISK FOR SMALL HAIL AND ISOLATED
THUNDERSTORMS PRODUCING STRONG DOWNBURSTS THIS AFTERNOON WITH A
500 MB TEMPERATURE AT -12 DEGREES CELSIUS. SHEAR IS VERY MINIMAL
WITH A PREDOMINATE LIGHT TO MODERATE WESTERLY FLOW FROM THE
SURFACE UP THROUGH THE UPPER LEVELS.

GP

&&

.PREV DISCUSSION... /ISSUED 334 AM CDT WED SEP 28 2011/

SHORT TERM...
17
TS ACTIVITY CONTINUES TO FIRE ALONG THE 850MB BOUNDARY. THIS AREA
WILL DRIFT SOUTHWARD TODAY GIVING OUR AREA A CHANCE OF TSTMS. THE
BOUNDARY WILL CONTINUE SOUTHWARD INTO THE GULF THU. WE WILL SEE A
STRONG COOL AIR SURGE INTO THE AREA AS A REINFORCING STRONGER SFC
COLD FRONT MOVES THROUGH FRIDAY EARLY EVENING. THIS WILL SET THE
STAGE FOR SOME MUCH COOLER (~15 DEGREES) CONDITIONS. THE COOL AIR
WILL BE OVERTOPPED BY CLOUDINESS BY TUE PROLONGING THE COOL
WEATHER. NOT SURE HOW FAR NORTH THE OVERCAST CONDITIONS WILL BE BY
THE MIDDLE OF NEXT WEEK AND SO NO TEMP CHANGES HAVE BEEN MADE TO
THE EXTENDED. MAY HAVE TO INCLUDE SOME LIGHT RAINFALL AS WELL BY
THE END OF THE FCAST PERIOD AS SEVERAL DISTURBANCES MOVE THROUGH
THE DEEP EASTERLIES THAT ARE STUBBORN TO LEAVE.

AVIATION...
SPORADIC CLOUD HEIGHTS CAN BE EXPECTED MUCH OF TODAY. MOST TAF SITES
CURRENTLY HAVE VFR BUT LIFR AND IFR HAVE BEEN OBS AT HUM AND GPT AT
TIMES THIS MORNING. MID LEVEL DECK WILL DOMINATE TODAY WITH LOWERING
CIGS TO MAINLY MVFR WITH SHOWERS AND STORMS EXPECTED. PROB30 HAS
BEEN PUT MOST TAFS FOR LATE MORNING THRU AFTN FOR STORMS. ACTIVITY
MAY CONTINUE INTO THE EVENING AND THUS MAY NEED TO EXTEND THIS.
WINDS WILL BE MOSTLY LIGHT AND WESTERLY THRU THE PERIOD OTHER THAN
GUSTS DURING STORMS.

MEFFER

MARINE...
WEAK SURFACE HIGH PRESSURE CENTERED OVER THE GULF OF MEXICO WILL
GRADUALLY NUDGE WESTWARD THRU TOMORROW. AT THAT POINT...WINDS WILL
BECOME VARIABLE TO SLIGHTLY NORTHERLY AS A BOUNDARY MOVES TOWARDS
THE COASTAL WATERS. EXPECT SEAS OF 2 FEET OR LESS TODAY AND THURSDAY
BUT MAINLY NO MORE THAN A FOOT. THE ACTUAL COLD FRONT SHOULD MOVE
THROUGH THE COASTAL WATERS FRIDAY AFTN/EVN. THE COLD AIR BEGINS
ADVECTING FRIDAY NIGHT AND THUS WINDS/SEAS TO PICK UP.  MODERATE TO
STRONG NORTHEASTERLY WINDS WILL PERSIST THROUGH THE END OF THE
FORECAST PERIOD. EXERCISE CAUTION LOOKS TO BE LIKELY WITH THE
POSSIBILITY OF MAINLY MARGINAL ADVISORY CONDITIONS AT LEAST IN THE
OUTER WATERS.

MEFFER

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  88  62  88  63 /  30  10  10  10
BTR  89  68  90  65 /  30  20  10  10
ASD  89  63  88  64 /  30  20  10  10
MSY  88  70  89  70 /  30  20  10  10
GPT  88  68  89  66 /  30  20  10  10
PQL  88  63  89  63 /  30  20  10  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Sep 28, 8:47 AM CST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
947 AM CDT WED SEP 28 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-291500-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
947 AM CDT WED SEP 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY HOWEVER
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. MAIN CONCERN FROM ANY
STRONG TO SEVERE STORM WILL BE LARGE HAIL...GUSTY TO DAMAGING
WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY
RAINFALL.

THERE WILL BE AMPLE INSTABILITY AND DECENT FORCING TO WORK WITH
TODAY AND THIS WILL LEAD TO THUNDERSTORMS DEVELOPING THIS
AFTERNOON AND EVENING. A FEW THUNDERSTORMS COULD BECOME QUITE
INTENSE LEADING TO LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SMALL CRAFT ADVISORY DUE TO STRONG NORTHERLY WINDS IS POSSIBLE
BEHIND A COLD FRONT STARTING FRIDAY NIGHT AND LASTING THROUGH THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT OFFICIALS IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT LIKELY BUT MAY BE NEEDED THIS AFTERNOON AND THIS
EVENING. AFTERWARDS ACTIVATION IS NOT ANTICIPATED THROUGH
TUESDAY...OCTOBER 4TH.

CAB

In the hours before

Special weather statement, Sep 28, 12:34 PM CST, 32 minutes before
LAZ039-071-MSZ070-071-281930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
134 PM CDT WED SEP 28 2011

...CLUSTER OF STRONG THUNDERSTORMS MOVING EAST AFFECTING WALTHALL
COUNTY...NORTHERN TANGIPAHOA PARISH...PIKE COUNTY...WASHINGTON
PARISH...

AT 126 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 17 MILES NORTHWEST OF FRANKLINTON...
OR ABOUT 6 MILES NORTHWEST OF MOUNT HERMAN...MOVING EAST AT 30 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
  FRANKLINTON BY 155 PM...
  BOGALUSA AND VARNADO BY 230 PM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE
LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE
HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

24/RR
Local storm report, Sep 28, 12:55 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
155 PM CDT WED SEP 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     HAIL             DEXTER                  31.07N 89.99W
09/28/2011  E1.75 INCH       WALTHALL           MS   EMERGENCY MNGR

            KLIX MAX VIL 62 KG/M2 AT 1822UTC THIS CELL.

&&

24/RR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Washington

When
September 28, 1:06 PM CST
Where
Washington County, 2 mi N of Varnado
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.909, -89.830

Quarter size hail fell at Rayburn Correctional institute along Louisiana Highway 21 north of Varnado. Nickel size hail was still falling at the time of the report.

Hail, East Baton Rouge

When
September 28, 2:25 PM CST
Where
East Baton Rouge County, Greenwell Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.580, -91.000

In the town of Greenwell Springs, quarter size hail was reported and hail was beginning to accumulate on the grass.

Hail, East Baton Rouge

When
September 28, 2:27 PM CST
Where
East Baton Rouge County, Greenwell Spgs
Measured
2 in hail
Reported by
Public
Coordinates
30.580, -91.000

A few hail stones as large as 2 inches in diameter, as well as numerous golf ball size hailstones were observed in Greenwell Springs. Hail size estimated from video.

Hail, Tangipahoa

When
September 28, 2:30 PM CST
Where
Tangipahoa County, Hammond
Measured
1.75 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.500, -90.470

Wind driven golf ball size hail broke car windows in Hammond.

Thunderstorm Wind, Tangipahoa

When
September 28, 2:35 PM CST
Where
Tangipahoa County, Hammond Muni Arpt
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
30.520, -90.420

The AWOS at Hammond Airport reported a wind gust of 67 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348354, 348356, 348357, 348360, 348362.